Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Suffering from bipolar disorder. Taking xyprexa, epilim, loss of appetite, excessive sleepiness. Cure?

Hi, my daughter is 20 years old and has a bipolar since September 2011. She has been on xyprexa but her condition has not been getting better in spite of being on 20mg. She also started on 400mg epilim for 3 weeks and her moods have been even since she started. However she is seem to have lost appetite and sleepy most of the time.
Asked On : Tue, 5 Mar 2013
Answers:  2 Views:  94
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Psychiatrist 's  Response
Dec 2014
Hello phumzile
Welcome to Health Care Magic

Bipolar illness is a episodic mood disorder, with episodes of mania or depression and periods of normal mood in between episodes. ZYPREXA or Olanzapine is a Atypical Antipsychotic agent which is also used in cases of control of mania symptoms. Also the drug is very effective and efficacious. Olanzapine causes increase in weight, increased appetite. As she was not responding to drug, eppilim or sodium valporate has been added to her prescription. The drug is a mood stabilizer. This drug has a side effect of Nausea, vomiting. Usually decrease in appetite is not seen with valporate but due to continuous nausea patients appetite get reduced. Excessice sleepiness is due to Olanzapine and Sodium valporate both, as both have sedating properties. Wait for response to occur for at least 4-6 weeks of therapy. If no response occur consult the psychiatrist and other medicines like Lithium Carbonate, Lamotrigine etc. can be started.

Take Care
Answered: Wed, 6 Mar 2013
I find this answer helpful

3 Doctors agree with this answer

Psychiatrist Dr. Jonas Sundarakumar's  Response
Hello and welcome to Healthcare Magic. Thanks for your query.

Zyprexa (Olanzapine) is an anti-psychotic medication and Epilim (Sodium Valproate) is a mood-stabilizing medication. Anti-psychotics are used in the initial phase of Bipolar disorder to control the manic symptoms and are mood stabilizers are added on for long term management.

400mg of Epilim is a low dose and if her mood symptoms are not under control, the dosage may have to be increased. Both Zyprexa and Epilim can cause significant sedation and gastric symptoms also. So, please take her for a review with her doctor to discuss regarding an alteration in her treatment plan.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Answered: Wed, 6 Mar 2013
I find this answer helpful

3 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor